Some quiet after the treatment and birthday storm…

Side effects to report…

  • I’ve been very tachycardic (fast heart rate)
  • Nausea and vomiting
  • Weird nerve twinges in hands (a new type of neuropathy I’ve not had before)
  • Exhaustion
  • Can’t go more than a few steps without being completely out of breath
  • My eyesight has been deteriorating too – I’ve known of it to happen to other people, on different chemos. I have like a gross filmy consistency in my mouth and I imagine it’s all related somehow. Everything is just a bit yuck. The Mesna I was taking, I imagine, coats my kidneys and protects them, so I wouldn’t be surprise if it’s doing its thing on my other organs too, eyes included.
  • My one ‘good’ ear is starting to lose its hearing too, which is terrifying, but hopefully it’s due to the chemo (though I suspected it was happening before I started). I can’t ignore the probably more likely thing which is that it’s the cancer getting bigger and taking my other ear canal now too. But it could also be chemo/mucus related, maybe. Who knows.
  • My temperature spiked yesterday and I called the emergency phone service who said to stay home for the night and keep an eye on it, which I guess for me means my full sight – one eyed jokes never get old, but only when made my myself or people close to me.
    There’s a new hotline at UCLH, and the person on the other end had access to my files, but she didn’t seem to know much about my type of chemo. She’d asked why I’d even thought to check my temperature and I told her that I have to do it every 2 hours, and call the number as soon as it goes above 38 degrees. She’d never heard of that before which was slightly worrying…
    Yesterday I started self injecting the stuff that’s meant to spike my white blood cells (my body’s ability to fight infection) after the chemo ravaged it, and I’m on a generic antibiotic which I just started too. I wouldn’t have thought I’d be neutropenic yet, this early on in my cycles, so it’s likely if I do have an infection, my body, the injections and the antibiotics will handle it. But there’s that chance that maybe I am and it won’t…
  • The intersection of chemo and my Fibromyalgia means that once again, leaning against anything leaves me in burning pain, including the backs of chairs and my bed. And all my muscles just burn when they’re working. Like when I’m standing over a sink and washing up (two on either side of my middle/low back), or sitting upright in a chair (similar, but also involves shoulders), or typing (the sides of my hands and fingers). Thankfully this time I’ve got my mate Amytriptaline from the start so it’s helping a small amount. And I guess it’s interesting to feel what muscles are being used in various household tasks.

I honestly don’t know how I ever did back-to-back weeks of chemo. Last time it was three weeks on, two weeks off, repeat. This time, of course, it’s one week on, two weeks off, repeat. And the idea of turning straight back around for another week of chemo seems insane. But I did it. Because I had to.

I’ve been smashing my self-injections though, which as mentioned, started yesterday. I hardly felt yesterday’s, todays hurt. But I want to get the stuff in me so that it’ll hopefully help my poor little body to help itself. I referred back to my previous post, almost 4 years sgo, for instruction on how to do the self-injections, and there it was. I smiled at the sentence that said ‘Sorry all for a potentially boring post about self-injection techniques. Maybe this information will help someone else out one day!’
Well, little past Jen, it helped me, so thanks.

One good thing, is that the specific pain I’d been having in my face has mostly gone… Not entirely, but to the extent that I don’t need to medicate it anymore… Which feels ridiculous. Maybe I forgot I was supposed to be in pain. Maybe (and I like this one the best) the tumour has miraculously started shrinking since they started the chemo and it’s not pushing so hard on things anymore – even though they don’t expect it to shrink it, even though other side effects make it seem at times, like the opposite.

My people at UCLH have asked my local GP to dispense me the ongoing drugs I need, and I’m nearly out. But of course the GP refuses to do it without assessing me first himself, in person. 4 days out from insane chemo. So I have to somehow get myself down to the GP today, the day before what is apparently the worst of my side effects and lowest immunity, and stand in a room full of sick people. Last time they made me do that, it landed me in hospital. But I’m grateful at least that everyone will be masked now, and a bit more vigilant.
But maybe I’ll have to go to A&E instead.
What a plethora of potential fun options ahead of me.

I managed to spill my drinking water all over my bed and duvet this morning, so I’ll have to change my sheets at some point, maybe I’ll go try and do that now. Luckily my wonderful friend Joce got me a new set of sheets and duvet cover for my birthday so I don’t have to worry about trying to dry my only set. Where would I be without my wonderful friends reeling in my slight chaotic world?

7 Comments Add yours

  1. Jody says:

    Always sending love from my little house just south of San Francisco. Holy Hell you’re going through it. I know they said it won’t shrink but the reduction in pain sounds like the best.
    You are beautiful and strong and thank you for your presence and your writing.

    Liked by 1 person

  2. Rob says:

    I remember almost all of the pain going quite soon into my chemo, even though the “exploded bone” did not shrink – I guess that the lack of new growth at least stopped the inflammation of the surrounding tissue. So that sounds like a good sign that the chemo is affecting the cancer, but I wish that they could do it for you without the side-effects & the Damocles’ sword of neutropenia…

    Also, if the tumour is a pure mass of cancer cells clumped together in the soft tissue (rather than dispersed throughout a bone that they have expanded) then I would have thought that the tumour would skrink if the cancer cells are being killed, but that’s just my layman’s view.

    Either way, I’m glad that the pain has reduced so much.

    Like

    1. Jen Eve says:

      This was really interesting to read, thanks – I didn’t have any pain the first time around so it’s all new territory for me.
      I also am hopeful that you’re right, and the soft tissue aspect of the recurrence will actually shrink the tumour, though the oncologists were quick to remind me that they don’t expect it will. But I’m not sure they have much experience in this area so I’m happy to surprise them.

      Like

  3. Eva Meland says:

    This sounds so awful I do t know what to say. Except I hope you feel better soon , which is such a platitude. Dealing with cancer is a full-time job by the sound of it. I feel for you Jen. Thank goodness for your wonderful group of supportive friends xxx

    Like

    1. Jen Eve says:

      This is such a lovely message. thank you. Yes I think we all hope it will get better soon though the nature of it is that things actually get worse, so it’s a bit of a difficult one. But yeah, it is hard to know what to say to these things! Just got to endure them. And look for moments of magic.

      Like

  4. Katrina says:

    Sending you all my love and best wishes hearing that you are having to go through all this hell again (for another time)
    I know you have other things going on right now but in case it is of use the injection technique has further developed with the use of ice on the skin before you put the needle onto it so you feel the initial insertion less. It is a little bit more of a faff but might make that one little part of it a little bit easier! Thinking of you

    Like

    1. Jen Eve says:

      Oh my gosh hello! So nice to hear from you! Thank you – that’s a good tip, I start them again tomorrow so might give it a go! I hope you’re doing ok xx

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s